The Poisoned Patient
- Patients who present to the hospital with an overdose or toxic exposure can be challenging for the clinician. This section will review the general approach to the poisoned or potentially poisoned patient. Specific toxins will be discussed in the sections that follow.
- When managing the poisoned patient, prioritize basic supportive care measures, including airway protection and support of respiration and circulation.
- A toxidrome, or toxic syndrome, is a constellation of clinical examination findings that assists in the diagnosis and treatment of the patient who presents following an exposure to an unknown agent.
- The toxidromes are generally defined by vital signs, pupillary diameter, skin and mucous membrane findings, and mental status. In certain cases, bowel and bladder function may also be relevant. See Table 28-1.
|Physical Exam Characteristics|
|Toxidrome||Mechanism/Pharmacology||HR||BP||Temp||RR||Mental Status||Pupils||Skin/Mucous Membranes||Motor Activity||Reflexes||GI Motility||Common Agents||Pearls|
|Sympathomimetic||α and β adrenergic stimulation through increased secretion, impaired reuptake, or direct effect of an agent||↑||↑||↔ to ↑||↔||Excited ± delirium||Dilated||Diaphoretic/flushed||Increased voluntary movement (psychomotor agitation)||↔||↔ to ↓ (with local GI exposure such as body “stuffers”)||Cocaine, amphetamines, synthetic cathinones (“bath salts”), vasopressors, bupropion||Effective and timely management of excited delirium is potentially lifesaving. The combination of metabolic acidosis, physical restraint impairing effective ventilation, and chemical sedation impairing respiratory drive is dangerous|
|Cholinergic||Proximate effects on stimulation of ACh-mediated postsynaptic muscarinic receptors. Delayed effects on stimulation of presynaptic ACh-mediated nicotinic receptors||↓||↔||↔ to ↓||↓||Depressed or obtunded||Small/ pinpoint||Excess oral/respiratory secretions||Overall, decreased. Fasciculations/seizures possible||↓||↑ (diarrhea, urinary incontinence)||Nerve agents, organophosphate/carbamate pesticides, carbamate pharmaceuticals (e.g., neostigmine)||Early treatment of the “killer Bs,” bradycardia, bronchorrhea, and associated respiratory impairment with atropine is imperative for nerve agent/pesticide poisoning|
|Anticholinergic||Inhibition of postsynaptic muscarinic receptors||↑||↔ to ↑||↑||↔||Agitation with delirium, hallucinations, picking at surroundings||Dilated||Dry (lack of axillary moisture)||Overall, decreased. Often fighting/picking at surroundings||↔||↓ (decreased bowel sounds, urinary retention)||First-generation antihistamines, tricyclic antidepressants, jimson weed, atropine, scopolamine, hyoscyamine||Some cases may present with delirium absent other physical findings, “central anticholinergic syndrome”|
|Opioid||Stimulation of μ-opioid receptors||↔ to ↓ (depending on degree of respiratory depression)||↔||↔ to ↓||↓↓||Depressed or obtunded||Small/ pinpoint||↔||Decreased||↔||↓ (constipation with chronic use)||Opiates (morphine, codeine, diacetylmorphine [heroin]); opioids (fentanyl, oxycodone, hydrocodone, hydromorphone)|
|Sympatholytic||Stimulation of imidazoline receptors or in some cases alpha-2 agonism||↓||↓||↔ to ↓||↓||Depressed or obtunded||Small/ pinpoint||↔||Decreased||↔||↔ to ↓||Imidazolines (e.g., oxymetazoline, dexmedetomidine, clonidine)|
There's more to see -- the rest of this topic is available only to subscribers.